Gastro-intestinal haemorrhage risks of selective serotonin receptor antagonist therapy: a new look

Authors

  • Lucie Opatrny,

    1. Division of Clinical Epidemiology,
    2. Division of Internal Medicine, McGill University Health Center and
    Search for more papers by this author
  • J. A. ‘Chris’ Delaney,

    1. Division of Clinical Epidemiology,
    2. Department of Epidemiology, Biostatistics and Occupational Health, McGill University, Montreal, Canada
    Search for more papers by this author
  • Samy Suissa

    Corresponding author
    1. Division of Clinical Epidemiology,
    2. Department of Epidemiology, Biostatistics and Occupational Health, McGill University, Montreal, Canada
    Search for more papers by this author

Dr Samy Suissa PhD, Division of Clinical Epidemiology, Royal Victoria Hospital, 687 Pine Avenue West, Ross 4.29, Montreal, Quebec, Canada, H3A 1A1.
Tel.: + 1 51 4843 1564
Fax: + 1 51 4843 1493
E-mail: samy.suissa@clinepi.mcgill.ca

Abstract

WHAT IS ALREADY KNOWN ABOUT THIS SUBJECT

• The known biological effects of selective serotonin reuptake inhibitors (SSRI) on platelets are consistent with an increased risk of gastrointestinal haemorrhage in patients on SSRI therapy.

• Previous research supports this increased risk among SSRI users with a large increase in bleeding risk observed.

WHAT THIS STUDY ADDS

• This large study was able to compare the effects of different classes of antidepressant as well as to test for drug–drug interactions with warfarin.

• The discovery of alcohol abuse as a strong confounder may partially explain the very high risks of bleed seen in previous studies that did not adjust for this confounder.

AIMS

(i) To determine the effects of selective serotonin reuptake inhibitors (SSRI) and other classes of antidepressants on upper gastro-intestinal (GI) haemorrhage and (ii) to assess the drug–drug interaction effects of antidepressants and warfarin or clopidogrel on the risk of GI haemorrhage.

METHODS

This was a population-based case control study in the General Practice Research Database (GPRD). Cases with a first episode of upper GI haemorrhage between 2000 and 2005 were matched with up to 10 controls. Exposure to the study drugs was defined by a prescription issued in the 90 days before the index date. Rate ratios were estimated using conditional logistic regression.

RESULTS

Four thousand and twenty-eight cases of GI haemorrhage and 40 171 controls were identified. The excess risk of GI haemorrhage with SSRI use was small (Rate Ratio [RR]: 1.3; 95% confidence interval [CI]: 1.1, 1.6) and null with exposure to tricyclic antidepressants (TCAs) (RR 1.0; 95% CI: 0.8, 1.3). The risk of GI haemorrhage was highest with venlafaxine use (RR: 1.9; 95% CI: 1.3, 2.6). There was no drug–drug interaction between warfarin anticoagulation and antidepressant use.

CONCLUSIONS

This study supports a small increased risk of upper GI haemorrhage with the use of SSRI antidepressants compared with the older TCA drugs, but to a lesser extent than previously reported due to confounding by alcohol use. The small elevation in risk of GI haemorrhage with SSRI and venlafaxine should be weighed against the therapeutic benefit of their use.

Ancillary